Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 245, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 12, 2003, 7:03 PM EST for Tazewell County, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 12, 2003, 7:03 PM EST (00:03 UTC)
- Expired
- Nov 12, 2003, 7:30 PM EST
- In force
- 27 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 427 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 130003
SVRRNK
VAC185-130030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
703 PM EST WED NOV 12 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 730 PM EST.
* AT 703 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES NORTHWEST OF TAZEWELL...MOVING
EAST AT 50 MPH.
* SOME LOCATIONS THREATENED THROUGH 730 PM EST INCLUDE
TAZEWELL...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3729 8170 3712 8179 3705 8160 3711 8137
3728 8136
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 3:10 PM EST, 3 hours 53 minutes earlier.
Area forecast discussion, Nov 12, 3:10 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA ISSUED BY NWS RALEIGH, NC 310 PM EST WED NOV 12 2003 MAIN CONCERNS WITH THIS PACKAGE ARE THE WINDS THROUGH FRI AND RISK OF SNOW ACCUMULATION LATE TONIGHT THROUGH THU EVENING ON THE WESTERN SLOPES. HIGH WIND WARNINGS/ADVISORIES WILL BE CONTINUED AS THEY ARE. WILL JACK UP TOTAL SNOW ACCUMULATIONS TO 1-2 INCHES IN UPSLOPE AREAS. TONIGHT: FRONTAL PRECIP BAND SHOULD BE LARGELY OUT OF THE CWA BY SHORTLY AFTER MIDNIGHT. WILL HAVE LIKELY POPS NORTHWEST HALF OF AREA THROUGH EVENING WITH CHANCE ELSEWHERE... TAPERING TO CHANCE FAR NW AND SLIGHT CHANCE ELSEWHERE AFTER MIDNIGHT. THIS CLOSELY FOLLOWS THE MESOETA PRECIP WHICH HAS BEEN DOING WELL SO FAR TODAY. H8 TEMPS DROP BELOW ZERO LATE TONIGHT & WILL CHANCE THE PTYPE TO SNOW SHOWER CHANCES LATE IN THE FAR NW. SUBSIDENCE KICKS IN BEHIND THE FRONT TOWARD MIDNIGHT WHICH WILL HELP MIX DOWN THE STRONG WINDS ALOFT... WITH 55+ KTS INDICATED BY THE ETA AT 850 MB 12Z THU. CURRENT LOWS LOOK FINE AND ARE CLOSE TO MODEL MOS CONSENSUS. THU INTO FRI: BLUSTERY CONDITIONS CONTINUE WITH H8 NW WINDS HOLDING AROUND 35-45 KT THROUGH THU NIGHT FOLLOWED BY SOME WEAKENING FOR FRI. HOWEVER STRONG SUBSIDENCE PERSISTS EARLY FRI... AND GRADIENT WINDS REMAIN > 30 KT AT H8 BEFORE SHORTWAVE RIDGING BUILDS IN ALOFT... SO MAY NEED TO EXTEND A WIND ADVISORY INTO FRI MORNING IN LATER ISSUANCES. HAVE EXTENDED A SMALL CHANCE OF SNOW SHOWERS IN THE WV COUNTIES THROUGH THU... THEN JUST FOR WESTERN GREENBRIER CO THU NIGHT. CURRENT TEMPS LOOK GOOD WITH ONLY MINOR ADJUSTMENTS. SAT THROUGH WED: QUIET SAT/SUN WITH SHORTWAVE RIDGING ALOFT AND HIGH PRESSURE BUILDING ACROSS THE AREA WITH HIGHS IN THE UPPER 40S AND 50S. SOUTHWEST FLOW TAKES OVER ALOFT MON WITH RETURN FLOW FROM THE GULF ON THE BACK SIDE OF THE DEPARTING HIGH. THE GFS SHOWS A RATHER VIGOROUS VORT MAX KICKING TOWARD THE AREA TUE MAKING THE INCOMING TROUGH NEGATIVELY TILTED. IT ALSO INDICATES A POTENTIAL DUAL JET STRUCTURE WITH STRONG SUBTROPICAL AND POLAR JETS JUXTAPOSED IN A WAY THAT MAY CAUSE PROBLEMS. HAVE THUS ADDED ISOLATED THUNDER TO THE EXISTING RAIN CHANCES LATE MON THROUGH TUE NIGHT. WILL KEEP WED DRY BUT MAY NEED SCATTERED SNOW SHOWERS IN WRN GREENBRIER IN LATER FORECASTS. .RNK WATCHES/WARNINGS/ADVISORIES... .NC...HIGH WIND WARNING LATE TONIGHT THROUGH THURSDAY NIGHT FOR NCZ001>003-018-019. WIND ADVISORY LATE TONIGHT THROUGH THURSDAY NIGHT FOR NCZ004>006-020. .VA...HIGH WIND WARNING LATE TONIGHT THROUGH THURSDAY NIGHT FOR VAZ009>020-022>024-032>035. WIND ADVISORY LATE TONIGHT THROUGH THURSDAY NIGHT FOR VAZ007-043>047-058-059. .WV...WIND ADVISORY LATE TONIGHT THROUGH THURSDAY NIGHT FOR WVZ042>045. && GIH/ WFO RAH
Hazardous weather outlook, Nov 12, 4:17 AM EST, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 417 AM EST WED NOV 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. NCZ001>003-018-019-VAZ009>020-022>024-032>035-131100- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-ASHE NC-BATH VA-BEDFORD VA- BLAND VA-BOTETOURT VA-CARROLL VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA- ROCKBRIDGE VA-SMYTH VA-SURRY NC-WATAUGA NC-WILKES NC-WYTHE VA- 417 AM EST WED NOV 12 2003 .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT WILL PASS THROUGH THE REGION LATE TONIGHT. SUSTAINED WESTERLY WINDS BEHIND THIS FRONT ARE EXPECTED TO INCREASE TO BETWEEN 25 AND 45 MPH LATE TONIGHT THROUGH THURSDAY. WIND GUSTS OF 50 TO 60 MPH ARE LIKELY ACROSS THE HIGHER ELEVATIONS ESPECIALLY ALONG AND WEST OF THE BLUE RIDGE. PLEASE SEE THE LATEST NON PRECIPITATION WARNING PRODUCT...WBCNPWRNK FOR THE LATEST INFORMATION ON THIS DEVELOPING HIGH WIND EVENT. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ004>006-020-VAZ007-043>047-058-059-WVZ042>045-131100- APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-MONROE WV- PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SUMMERS WV-TAZEWELL VA- YADKIN NC- 417 AM EST WED NOV 12 2003 .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... WINDS BEHIND A COLD FRONT WILL INCREASE TO 15 TO 30 MPH LATE TONIGHT AND THURSDAY. WIND GUSTS TO 50 MPH ARE POSSIBLE. PLEASE SEE THE LATEST SPECIAL WEATHER STATEMENT PRODUCT...WBCSPSRNK REGARDING THIS DEVELOPING WIND EVENT. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Nov 12, 6:40 PM EST, 23 minutes before
WVZ042-043-045-130040- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 640 PM EST WED NOV 12 2003 ...THUNDERSTORMS WILL BRING STRONG WINDS... A LINE OF SHOWERS...WITH A FEW THUNDERSTORMS WILL WORK INTO SOUTHEAST WEST VIRGINIA THROUGH 745 PM. THE THUNDERSTORMS ARE GOING TO CREATE WIND GUSTS UP TO 50 MPH...WHICH COULD DOWN SMALL TREE LIMBS. RAIN WILL BE HEAVY AS WELL...WITH UP TO ONE AND A HALF INCHES POSSIBLE. SOME LOCATIONS THAT WILL EXPERIENCE THE STRONG WINDS INCLUDE... TROUT...HINTON...ELLISON...AND CAMP CREEK. SEEK SHELTER INSIDE A STURDY BUILDING IF YOU LIVE IN THESE AREAS...AND STAY AWAY FROM WINDOWS. PONDING OF WATER ON THE ROADS WILL ALSO OCCUR...LEADING TO A HYDROPLANING HAZARD. WHP
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.